Healthcare safety watchdog, HSIB, has asked the Royal College of Anaesthetists (RCoA) to update its guidance on the safe use of intravenous (IV) equipment, following brain damage and other injury to patients from drugs left in cannulas (tubes) and extension lines.
HSIB’s latest report, ‘Residual drugs in intravenous cannulae and extension lines’, warns that mistakes in routine procedures for flushing commonly used anaesthetic muscle relaxant drugs out of IV equipment, leaves patients at risk of serious injury, including:
- hypoxic (from lack of oxygen) brain damage;
- cardiac arrest;
- respiratory arrest (when the patient stops breathing);
- temporary paralysis whilst being unable to breathe – also experienced as ‘anaesthetic awareness’;
- muscle spasms;
- PTSD and psychological injury.
HSIB (Healthcare Safety Investigation Branch) launched its national investigation after investigating a specific incident in which residual drugs remained in a patient’s IV cannula and extension line after their anaesthetic procedure. Hours later, small amounts of the anaesthetic muscle relaxant were then negligently administered to the patient when his cannula was flushed through by a nurse preparing to give him IV paracetamol. The patient became unable to breathe but was manually ventilated by a doctor who witnessed the event. He avoided permanent physical damage but was left with a psychological injury.
How can anaesthetic drugs left in IV equipment cause fatal, catastrophic physical harm and psychological injury?
During a general anaesthetic, the anaesthetist uses a combination of drugs to put the patient into a state of controlled unconsciousness. Different medications are used to keep the patient asleep, unaware of the surgery, pain free and unable to move, so that the surgeon can perform the operation safely.
The muscle relaxant drug which prevents the patient from moving also has a paralysing effect on the muscles that the patient uses for breathing, so the anaesthetist ensures that they are ventilated, and continuously monitors and controls their breathing. These muscle relaxant drugs can be fast acting and highly concentrated. They must be flushed through the IV equipment with saline thoroughly to ensure that none of the drug remains within the tubes which will later be used to administer other fluids to the patient. If even a small amount remains in the IV equipment and is later (negligently) administered to the patient when their cannula is used to give them antibiotics, painkillers or other fluid medication, the muscle relaxant drug will very quickly prevent the patient from breathing.
If this happens at a time after the surgery, when the patient is no longer in an operating theatre under the care of an anaesthetist with appropriate ventilation, a patient who is deprived of oxygen can suffer brain injury, cardiac or respiratory arrest, or death. Even where swift action is taken to restore the patient’s oxygen supply, the patient often suffers psychological injury such as PTSD from their frightening experience of being simultaneously aware, whilst paralysed and unable to breathe.
Previous warnings about patient safety risks from drugs left in IV cannulas and extension lines
HSIB’s report highlighted the many previous patient safety warnings about the risk of serious injury after negligent failure to flush potentially dangerous drugs through IV cannulas and extension lines. In 2009 a National Patient Safety Agency alert was issued after a number of children were harmed from residual cannula drugs, including a baby who suffered a cardiac arrest and significant brain damage. Warnings relating to IV equipment were issued by the Medicines and Healthcare products Regulatory Agency (MHRA) in 2010.
A safety alert was issued by NHS Improvement in 2014 after patients had suffered cardiac or respiratory arrest from residual anaesthetic drugs in their cannulas. In November 2017, a further safety alert by NHS Improvement required all organisations to change their procedures and checklists prompting and documenting the flushing of cannulas and IV lines, noting that in the three years since April 2014, there had been:
- 58 reported patient safety incidents involving anaesthetic or sedative drugs in adults or children;
- 18 of these patients suffered respiratory arrest;
- the rest experienced effects including:
- temporary paralysis;
- muscle spasms;
- difficulty breathing.
HSIB says patient injury from residual drugs in cannulas and IV lines still occurring
HSIB’s recent report says that despite the multiple safety alerts that have been issued over the past ten years, patients are still experiencing safety events, putting them at risk of serious injury, after mistaken administration of residual drugs in IV cannulas and extension lines.
HSIB highlight that whilst flushing of cannulas and extension lines is a key measure to prevent harm from residual drugs, additional, and potentially more effective measures need to be taken to reduce the risks. These include addressing issues relating to the design, variations and frequent changes of the equipment, the processes for ‘sign out’ procedures and safety checklists after surgical procedures and way in which drugs, flushing and patient incidents are documented and reported.
HSIB recommended that the Royal College of Anaesthetists updates its guidance on the flushing of cannulas and extension lines and on the planning and oversight of anaesthesia-related but non-theatre located care.